Contaminated street drugs lead to 28 overdoses, six deaths in Sacramento County.
By Joseph Serna.latimes.com.
March 29, 2016. Atainted version of the prescription opiate Norco being sold on the streets of Sacramento County has led to dozens of overdoses and at least six deaths in less than a week, county health officials said Tuesday.
On Friday, Sacramento County public health officials announced that a dozen people had overdosed in just 48 hours from what appeared to be Norco pills laced with fentanyl, an opiate about 80 times stronger than morphine and 100 times stronger than heroin.
But those figures soared over the weekend, said Laura McCasland, a spokeswoman for the Sacramento County Division of Public Health. As of Tuesday, health workers have reported 28 overdoses, with six of them fatal, McCasland said. All of them have been reported since March 23.
“That’s why it’s an emergency and we want to get the word out,” she said.
Hospital workers alerted county officials after receiving a wave of overdose patients in their emergency rooms. Toxicology tests are pending on the six fatalities to confirm if fentanyl was involved, McCasland said.
The agency has notified the sheriff’s department and Drug Enforcement Agency about the health scare, Mott said.
Fentanyl is odorless, and drugs contaminated with it may be hard to distinguish, county health officials said. It’s used to treat patients with severe pain or to manage pain after surgery, according to the National Institute on Drug Abuse.
Symptoms of opioid overdose include unconsciousness or unresponsiveness, trouble breathing or cessation of breathing, bluish skin, vomiting and pinpoint pupils. A type of fentanyl called acetyl-fentanyl, or “fake heroin” has been linked to overdose deaths nationwide and international drug trafficking.